Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 29, 2015, 2:22 PM CDT for Franklin County, Osage County, Kansas. It took effect at May 29, 2015, 6:44 PM CDT. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- May 29, 2015, 2:22 PM CDT (19:22 UTC)
- In effect from
- May 29, 2015, 6:44 PM CDT
- Expired
- May 31, 2015, 10:36 AM CDT
- In force
- 40 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Marais Des Cygnes River near Quenemo (QNMK1).
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 24.5 ft
- Major stage
- 40.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
877 WGUS43 KTOP 291922 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 222 PM CDT FRI MAY 29 2015 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Marais Des Cygnes River near Quenemo affecting Franklin and Osage Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC059-139-300322- /O.NEW.KTOP.FL.W.0032.150530T0120Z-150531T1536Z/ /QNMK1.1.ER.150530T0120Z.150530T1200Z.150530T2136Z.NO/ 222 PM CDT FRI MAY 29 2015 The National Weather Service in Topeka, KS has issued a * Flood warning for The Marais Des Cygnes River near Quenemo. * from this evening to Sunday morning. * At 11:28 AM Friday the stage was 15.0 feet. * Flood stage is 17.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 17.8 feet by Saturday morning.The river will fall below flood stage by Saturday afternoon. * Impact...At 17.0 feet...Lowland areas along the river flood. && LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552 $$
4 follow-up statements
934 WGUS83 KTOP 292047 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CDT FRI MAY 29 2015 ...The Flood Warning continues for the following streams in Kansas... Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties ...The Flood Warning continues for the following streams in Kansas.. Marais Des Cygnes River near Quenemo affecting Franklin and Osage Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC031-111-300447- /O.EXT.KTOP.FL.W.0018.000000T0000Z-150531T0414Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1014Z.NO/ 347 PM CDT FRI MAY 29 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Saturday evening. * At 3:30 PM Friday the stage was 23.9 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will remain steady near 23.9 feet through this evening. The river will fall below flood stage Saturday morning. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC059-139-300447- /O.CON.KTOP.FL.W.0032.150530T0120Z-150531T1536Z/ /QNMK1.1.ER.150530T0120Z.150530T1200Z.150530T2136Z.NO/ 347 PM CDT FRI MAY 29 2015 The Flood Warning continues for The Marais Des Cygnes River near Quenemo. * from this evening to Sunday morning. * At 11:28 AM Friday the stage was 15.0 feet. * Flood stage is 17.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 17.8 feet by Saturday morning.The river will fall below flood stage by Saturday afternoon. * Impact...At 17.0 feet...Lowland areas along the river flood. && LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552 $$
671 WGUS83 KTOP 292344 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 644 PM CDT FRI MAY 29 2015 ...The Flood Warning continues for the following streams in Kansas... Marais Des Cygnes River near Quenemo affecting Franklin and Osage Counties ...The Flood Warning continues for the following streams in Kansas.. Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC031-111-300744- /O.CON.KTOP.FL.W.0018.000000T0000Z-150531T0414Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1014Z.NO/ 644 PM CDT FRI MAY 29 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Saturday evening. * At 6:30 PM Friday the stage was 24.0 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by Saturday morning. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC059-139-300744- /O.EXT.KTOP.FL.W.0032.150529T2344Z-150531T1536Z/ /QNMK1.1.ER.150529T1841Z.150529T2215Z.150530T2136Z.NO/ 644 PM CDT FRI MAY 29 2015 The Flood Warning continues for The Marais Des Cygnes River near Quenemo. * until Sunday morning. * At 5:15 PM Friday the stage was 20.2 feet. * Flood stage is 17.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 21.6 feet by early Saturday morning. The river will fall below flood stage Saturday afternoon. * Forecast...The river will continue to fall to below flood stage by Saturday afternoon. && LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552 $$ KSC003-059-300744- /O.CON.KTOP.FL.W.0033.150530T0327Z-150531T0332Z/ /SIPK1.1.ER.150530T0327Z.150530T0600Z.150530T1532Z.NO/ 644 PM CDT FRI MAY 29 2015 The Flood Warning continues for The Pottawatomie Creek near Scipio . * from this evening to Saturday evening. * At 6:31 PM Friday the stage was 20.3 feet. * Flood stage is 23.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by tonight and continue to rise to near 24.4 feet by early Saturday morning.The river will fall below flood stage by late Saturday morning. * Impact...At 25.0 feet...Water flows across Ohio Road about a quarter mile north of the creek. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$
469 WGUS83 KTOP 301018 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 518 AM CDT SAT MAY 30 2015 ...The Flood Warning continues for the following streams in Kansas... Marais Des Cygnes River near Quenemo affecting Franklin and Osage Counties Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties ...The Flood Warning continues for the following streams in Kansas.. Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC031-111-301818- /O.EXT.KTOP.FL.W.0018.000000T0000Z-150531T1900Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150531T0100Z.NO/ 518 AM CDT SAT MAY 30 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Sunday afternoon. * At 4:30 AM Saturday the stage was 24.0 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river is forecast to remain near 24.0 ft this morning. The river will fall below flood stage late Saturday evening. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC059-139-301818- /O.EXT.KTOP.FL.W.0032.000000T0000Z-150531T1827Z/ /QNMK1.1.ER.150529T1841Z.150530T1200Z.150531T0027Z.NO/ 518 AM CDT SAT MAY 30 2015 The Flood Warning continues for The Marais Des Cygnes River near Quenemo. * until Sunday afternoon. * At 5:15 PM Friday the stage was 20.2 feet. * Flood stage is 17.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is forecast to crest near 22.0 feet early this morning. The river is forecast to fall below flood stage early Saturday evening. * Impact...At 17.0 feet...Lowland areas along the river flood. && LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552 $$ KSC003-059-301818- /O.CON.KTOP.FL.W.0033.000000T0000Z-150531T0332Z/ /SIPK1.1.ER.150530T0430Z.150530T1200Z.150530T1532Z.NO/ 518 AM CDT SAT MAY 30 2015 The Flood Warning continues for The Pottawatomie Creek near Scipio . * until this evening. * At 4:45 AM Saturday the stage was 24.2 feet. * Flood stage is 23.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The creek is forecast to crest around 24.4 ft early this morning. The creek will fall below flood stage early this afternoon. * Impact...At 23.6 feet...Farmers field to the north of the creek near Ohio Road floods. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$
431 WGUS83 KTOP 301404 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 904 AM CDT SAT MAY 30 2015 ...The Flood Warning is cancelled for the following streams in Kansas... Marais Des Cygnes River near Quenemo affecting Franklin and Osage Counties ...The Flood Warning continues for the following streams in Kansas... Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC031-111-302204- /O.EXT.KTOP.FL.W.0018.000000T0000Z-150601T0234Z/ /NEOK1.2.ER.150524T0915Z.150525T2145Z.150531T0834Z.NO/ 904 AM CDT SAT MAY 30 2015 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Sunday evening. * At 8:30 AM Saturday the stage was 23.9 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by Sunday morning. * Impact...At 23.0 feet...Water overtops Road 145 on the west side of the bridge over the Neosho River. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC003-059-302204- /O.EXT.KTOP.FL.W.0033.000000T0000Z-150531T0651Z/ /SIPK1.1.ER.150530T0430Z.150530T1246Z.150530T1851Z.NO/ 904 AM CDT SAT MAY 30 2015 The Flood Warning continues for The Pottawatomie Creek near Scipio . * until late tonight. * At 8:46 AM Saturday the stage was 24.4 feet. * Flood stage is 23.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by this afternoon. * Impact...At 25.0 feet...Water flows across Ohio Road about a quarter mile north of the creek. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$ KSC059-139-301434- /O.CAN.KTOP.FL.W.0032.000000T0000Z-150531T1827Z/ /QNMK1.1.ER.150529T1841Z.150529T2215Z.150530T1010Z.NO/ 904 AM CDT SAT MAY 30 2015 The Flood Warning is cancelled for The Marais Des Cygnes River near Quenemo. * At 7:25 AM Saturday the stage was 16.4 feet. * Flood stage is 17.0 feet. * Fell below flood stage at 5:10 AM Saturday. * Forecast...The river will continue to fall to 9.8 feet by Sunday morning. && LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 29, 12:33 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 29, 12:33 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1233 PM CDT Fri May 29 2015 ...Update to near-term and aviation forecast discussion... .UPDATE... Issued at 1219 PM CDT FRI MAY 29 2015 Morning plume of rainfall has been very persistent and driven by mesoscale features. Main axis of vertical motion in the local area has been on the western edge of embedded mesoscale vorticity maxima that have steadily translated northeast. When these enhancements develop, the trajectory has caused 1-2 hours of training of the higher reflectivity with embedded rainfall rates greater than 0.5" per hour. One such vorticty maximum has just passed east of the area while another is entering Anderson county. The main vort max is moving almost due north through eastern Oklahoma and has a broad area of heavy rain associated with it. Expect the due north motion to eventually turn northeast as upper level steering flow veers a bit. However, expect some of this moderate to heavy rain to impact parts of east central KS through the afternoon. Another important feature of interest is what seems to be an axis of drying that has very slowly proceeded east across the forecast area this morning. This feature seems to bring some drying from west to east but it is also clear that some of the northern moisture flux overruns this feature to develop convection just to the north and west (currently from MHK toward Holton). This feature could also act as a forcing mechanism for the precip just to the east of it by enhancing moisture convergence as the next strong wave moves north from Oklahoma. Bottom line of this short term forecast is that some heavy rain potential remains through this afternoon, mainly south of an Emporia to Lawrence line. This heavy rain potential will be greatly enhanced if the energy in Oklahoma continues to move on a more northerly track and brings its precipitation plume across east central Kansas. A flash flood watch is in effect for the areas of concern. && .SHORT TERM...(Today and Tonight) Issued at 356 AM CDT FRI MAY 29 2015 Very active and chaotic pattern in the short term. A moist and somewhat unstable airmass covered the central plains early this morning with southwest upper flow ahead of the main shortwave over the central Rockies. A cluster of showers and thunderstorms developed over southeast Kansas and eastern Oklahoma after 05 UTC. The convection was supported by a decent low-level jet at 925 mb modest moisture transport. In the near term, forecasted the cluster of storms over southeast Kansas to move through our southeast and eastern counties early this morning. The shortwave over the central Rockies moves into the central plains today and tonight. A cold front extending from South Dakota southwest into eastern Colorado at 06 UTC is forecast by all short term models to move through northeast Kansas between 00 UTC and 06 UTC tonight. Given the abundant moisture and modest instability, will continue showers and thunderstorms in the forecast until the front moves through. Will then end precipitation chances from northwest to southeast the moisture is pushed out of the area and cool advection takes over behind the front. .LONG TERM...(Saturday through Thursday) Issued at 356 AM CDT FRI MAY 29 2015 With upper trough passing through early Saturday, have doubts much precip will be left in the morning and have lowered PoPs further. Low cloud does look to remain rather prevalent and expect highs to struggle to breach the upper 60s in moderate north wind. Weak surface ridging then holds the area through the weekend with quiet weather persisting into early next week as upper ridging builds into the central ConUS. Models showing decent agreement in a shortwave working its way through the Northern Rockies and into the Northern Plains around Wednesday. Could see precip breach the northwest counties with this and possibly drape a boundary farther southeast by Thursday for modest precip chances. Temps gradually warm into the mid week with uncertainty on specifics increasing with time. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1219 PM CDT FRI MAY 29 2015 Ongoing plume of precipitation continues to stream northeast, with TOP and FOE on the fringe of the rain with VFR cig/vis. MHK is west of the rain but low level moisture should keep an MVFR cig in place through early afternoon before dissipating. A cold front moves over TAF sites after 00Z with winds shifting out of the north and scattered thunderstorms. Expect MVFR cigs to build in 1-3 hours behind the front and persist through the TAF. See some potential for IFR cigs from 09Z-15Z, but confidence not high enough to include at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through late tonight FOR KSZ054>056-058-059. && UPDATE...Barjenbruch SHORT TERM...Johnson LONG TERM...65 AVIATION...Barjenbruch
Hazardous weather outlook, May 29, 10:27 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1027 AM CDT FRI MAY 29 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-301530- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1027 AM CDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. AREAS OF MODERATE TO HEAVY RAIN AND THUNDERSTORMS WILL IMPACT AREAS NEAR AND SOUTH OF AN EMPORIA TO LAWRENCE LINE THROUGH THE DAY ON FRIDAY. GIVEN THE VERY SATURATED SOIL CONDITIONS...THIS RAIN MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING...AND MAY CAUSE ADDITIONAL RIVER FLOODING THROUGH FRIDAY EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO QUARTER SIZE. FLOODING OF THE NEOSHO RIVER WILL CONTINUE INTO THE WEEKEND. SEE THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 29, 11:04 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1104 AM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 5 W GREELEY 38.37N 95.22W
05/29/2015 ANDERSON KS EMERGENCY MNGR
WATER OVER A LOW SPOT ON OHIO ROAD.
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:06 PM CDT | River Flood Warning | TOP | Lyon | 29 hr |
| May 29, 10:24 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 5 hr |
| May 29, 11:01 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 119 min |
| May 29, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 29, 6:40 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 28 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.